Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The Dirichlet problem for a class of elliptic difference equations
HTML articles powered by AMS MathViewer

by G. T. McAllister PDF
Math. Comp. 25 (1971), 655-673 Request permission


Under suitable assumptions on the order of nonlinearity we prove existence and uniqueness theorems for difference Dirichlet problems of divergence type. We also show that the discrete solutions converge to a solution of the continuous problem. We do not assume that our equation comes from a variational problem. Some of our results are constructive or allow for the application of constructive methods.
  • R. Courant, K. Friedrichs, and H. Lewy, Über die partiellen Differenzengleichungen der mathematischen Physik, Math. Ann. 100 (1928), no. 1, 32–74 (German). MR 1512478, DOI 10.1007/BF01448839
  • C. W. Cryer, The difference analogue of Gauss’ theorem, SIAM J. Numer. Anal. 4 (1967), 155–162. MR 213763, DOI 10.1137/0704015
  • Jens Frehse, Existenz und Konvergenz von Löungen nichtlinearer elliptischer Differenzengleichungen unter Dirichletrandbedingungen, Math. Z. 109 (1969), 311–343 (German). MR 247776, DOI 10.1007/BF01110121
  • Avner Friedman, Partial differential equations, Holt, Rinehart and Winston, Inc., New York-Montreal, Que.-London, 1969. MR 0445088
  • N. N. Gudovič, The application of the difference method to the solution of nonlinear elliptic equations, Dokl. Akad. Nauk SSSR 179 (1968), 1257–1260 (Russian). MR 0228810
  • W. von Koppenfels, Über die Existenz der Lösungen linearer partieller Differentialgleichungen vom elliptischen Typus, Dissertation, Göttingen, 1929.
  • O. A. Ladyženskaja, The method of finite differences in the theory of partial differential equations, Amer. Math. Soc. Transl. (2) 20 (1962), 77–104. MR 0136881
  • O. A. Ladyženskaya & N. N. Ural’ceva, Linear and Quasilinear Differential Equations of Elliptic Type, “Nauka,” Moscow, 1964; English transl., Academic Press, New York, 1968. MR 35 #1955; MR 39 #5941.
  • G. T. McAllister, An application of a priori bounds on difference quotients to a constructive solution of mildly quasilinear Dirichlet problems, J. Math. Anal. Appl. 24 (1968), 582–607. MR 234647, DOI 10.1016/0022-247X(68)90012-7
  • G. T. McAllister, Dirichlet problems for mildly nonlinear elliptic difference equations, J. Math. Anal. Appl. 27 (1969), 338–366. MR 254450, DOI 10.1016/0022-247X(69)90053-5
  • Charles B. Morrey Jr., Multiple integral problems in the calculus of variations and related topics, Univ. California Publ. Math. (N.S.) 1 (1943), 1–130. MR 11537
  • Charles B. Morrey Jr., Multiple integrals in the calculus of variations, Die Grundlehren der mathematischen Wissenschaften, Band 130, Springer-Verlag New York, Inc., New York, 1966. MR 0202511
  • I. G. Petrowsky & K. N. Smirnoff, “Sur une condition suffisante pour qu’une famille de fonctions soit également continue,” Bull. Univ. Moscow Sect. A Math. Mech., v. 10, 1938, pp. 1-15.
  • S. Soboleff, Sur l’évaluation de quelques sommes pour une fonction définie sur un réseau, Bull. Acad. Sci. URSS. Sér. Math. [Izvestia Akad. Nauk SSSR] 4 (1940), 5–16 (Russian, with French summary). MR 0001788
  • Friedrich Stummel, Elliptische Differenzenoperatoren unter Dirichletranbedingungen, Math. Z. 97 (1967), 169–211 (German). MR 224302, DOI 10.1007/BF01111697
  • B. A. Vertgeĭm, The approximate determination of fixed points of continuous mappings. , Dokl. Akad. Nauk SSSR 191 (1970), 9–11 (Russian). MR 0263235
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 39A12, 35J20
  • Retrieve articles in all journals with MSC: 39A12, 35J20
Additional Information
  • © Copyright 1971 American Mathematical Society
  • Journal: Math. Comp. 25 (1971), 655-673
  • MSC: Primary 39A12; Secondary 35J20
  • DOI:
  • MathSciNet review: 0306747